Cliff Schmiesing, MD

Publication Details

  • Accidental intrathecal sufentanil overdose during combined spinal-epidural analgesia for labor INTERNATIONAL JOURNAL OF OBSTETRIC ANESTHESIA Coleman, L., Carvalho, B., Lipman, S., Schmiesing, C., Riley, E. 2009; 18 (1): 78-80

    Abstract:

    A laboring woman was accidentally given 45 microg of sufentanil intrathecally in the course of combined spinal-epidural analgesia. She experienced intense pruritus and transient swallowing difficulty without respiratory depression, but still had incomplete pain relief, with delivery and episiotomy repair requiring additional analgesia. This case highlights the importance of adding local anesthetic to intrathecal opioids to facilitate effective analgesia during the second stage of labor. The contributory systems issues and multiple factors that allowed this error to occur are examined.

    View details for DOI 10.1016/j.ijoa.2008.10.001

    View details for Web of Science ID 000262736700017

    View details for PubMedID 19111229

Stanford Medicine Resources:

Footer Links: